Medicines are often prescribed by doctors to treat medical conditions. They often lighten one’s feelings, prevent and cure diseases, and promote health. However, while they can effectively cure and manage one’s condition, they can sometimes have side effects on the body. With that, below are a few medicines that are said to cause hearing loss.
- Ototoxins. The umbrella of medicine causing hearing loss are prescriptions and over the counter medications that are known as ototoxins.. They are poisonous to the ear and can cause vestibular dysfunction or damage to the inner ear. It can also cause damage to the sensory cells that are used in hearing and balance. The effects of it can be temporary and can go away once stopped but some conditions remain long-term or even remain permanently.
- Aspirin. If a patient self-administers a large dosage of aspirin that is not advised by their doctor, it can increase the risk of hearing loss and other side effects. This can be reversed once intake is reduced or stopped altogether.
- Antibiotics. The most common antibiotic worldwide is called aminoglycosides. It has a 20% - 60% chance of causing hearing loss. It is only prescribed for patients whose conditions are much more serious such as meningitis and only when other antibiotics do not work. Although recently, ear drops with aminoglycosides have been prescribed by doctors to treat pseudomonas, a bacteria that causes ear infection.
- Anti-cancer drugs. Cisplatin, a medicine used to treat bladder, ovarian, and testicular cancer, is one of the anti-cancer drugs said to be a cause of hearing loss to patients who take in this medicine. Another medication is carboplatin or bleomycin. The benefit of the ototoxic drug in these medications outweighs the risk of hearing loss.
- Diuretics. Diuretics are drugs that target heart failure and can cause both temporary and permanent hearing loss. Furomeside and bumetanide are diuretics that affect the balance of salts and fluids in the inner ear, thus tissue swelling and problems with nerve signal transmissions may happen.
- Nonsteroidal anti-inflammatory drug. An example of this is ibuprofen and naproxen. They can reduce blood flow to the cochlea, the organ that helps in hearing. If you have a daily dosage of aspirin as prescribed by your physician, it’s best to ask the hearing loss side effects of the medicine. It can damage our ear’s function if used over a long period of time.
It is a great idea to have a hearing screening test from your ear doctor. This pretreatment can be the basis in your future medications all throughout your treatment. It is best to always consult your doctor regarding medications prescribed. A patient should be informed of any and all potential side effects that the medication may have. If medication intake is unprescribed and is seen to be a cause of possible problems, prompt action should be done. Hearing loss induced by drugs results from cell damage that may not regenerate over time.
Learn how Amptify is enhancing patient experience with its auditory video games, online coaching and customized social peer community. Learn more...
Enhanced speech discrimination is just one of the skills you can develop with the use of auditory training programs. See 3 other skills.
Learn about what’s happening with your hearing under the Sensorineural deafness condition and whether you can still hear with it.